Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 198, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 6, 2004, 1:33 AM CDT for Howard County, Martin County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2004, 1:33 AM CDT (06:33 UTC)
- Expired
- Oct 6, 2004, 5:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Howard County, TX, Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 79 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1149 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 060636
FFWMAF
TXC227-317-061030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
133 AM CDT WED OCT 6 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HOWARD COUNTY IN WEST TEXAS
MARTIN COUNTY IN WEST TEXAS
* UNTIL 530 AM CDT
* AT 128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING
MOVING THROUGH MARTIN AND HOWARD COUNTIES. THESE THUNDERSTORMS
ARE PRODUCING RAINFALL RATES OF UP TO 1 1/2 INCHES PER HOUR.
THESE THUNDERSTORMS ARE MOVING TO THE EAST AT 35 MPH. MOTORISTS
ALONG INTERSTATE 20 WILL BE AFFECTED BY THIS HEAVY RAINFALL...
AND SHOULD STAY ALERT FOR RAPIDLY CHANGING CONDITIONS.
* LOCATIONS IMPACTED INCLUDE...
BIG SPRING...
STANTON...
SAND SPRINGS...
COAHOMA...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3210 10118 3210 10219 3252 10219 3251 10119
3245 10119 3243 10117
$$2 follow-up statements
000
WGUS74 KMAF 060841
FFSMAF
TXC227-317-061030-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 AM CDT WED OCT 6 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 530 AM CDT FOR MARTIN AND
HOWARD COUNTIES...
AT 330 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 2 TO 3 FEET
OF WATER RUNNING OVER THE 1300 BLOCK OF EAST 6TH STREET. BIG SPRING
TRAFFIC PERSONNEL HAVE ERECTED BARRICADES ALONG 6TH STREET.
MODERATE RAIN WILL CONTINUE TO FALL OVER HOWARD COUNTY FOR THE NEXT
COUPLE HOURS...SO ADDITIONAL MINOR FLOODING WILL BE POSSIBLE THROUGH
530 AM CDT.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND... DONT DROWN.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3210 10118 3210 10219 3252 10219 3251 10119
3245 10119 3243 10117
$$000
WGUS74 KMAF 061027
FFSMAF
TXC227-317-061029-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
527 AM CDT WED OCT 6 2004
...THE FLASH FLOOD WARNING FOR MARTIN AND HOWARD COUNTIES HAS BEEN
ALLOWED TO EXPIRE...
AT 527 AM CDT...THE THUNDERSTORM ACTIVITY THAT PROMPTED THE FLASH
FLOOD WARNING FOR MARTIN AND HOWARD COUNTIES HAD MOVED OUT OF THE
AREA. WHILE LIGHT TO MODERATE RAIN IS STILL ONGOING...THE
POTENTIAL FOR FLASH FLOODING HAS DECREASED AND THE FLASH FLOOD
WARNING WILL BE ALLOWED TO EXPIRE.
ALTHOUGH WIDESPREAD FLASH FLOODING HAS ENDED...ISOLATED LOW LYING
AREAS MAY STILL BE EXPERIENCING MINOR FLOODING. MOTORISTS ARE URGED
TO BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS MORE DIFFICULT TO
RECOGNIZE FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3210 10118 3210 10219 3252 10219 3251 10119
3245 10119 3243 10117
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 6:58 PM CDT, 6 hours 35 minutes earlier.
Area forecast discussion, Oct 5, 6:58 PM CDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 657 PM CDT TUE OCT 5 2004 .UPDATE... UPDATED TEXT AND GRAPHICS PRODUCTS FORTHCOMING TO REFLECT UPGRADE TO TORNADO WATCH 852. && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 70
Hazardous weather outlook, Oct 5, 2:45 PM CDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT TUE OCT 5 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 245 PM CDT (145 PM MDT) TUE OCT 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN NEW MEXICO AND WEST TEXAS TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FROM THESE THUNDERSTORMS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. DUE TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS AS WELL. SOUTHEASTERN NEW MEXICO...THE UPPER TRANS PECOS...AND THE PERMIAN BASIN WILL BE MOST LIKELY TO RECEIVE HEAVY RAINFALL...AND POSSIBLY FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL COUNTIES TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON WEDNESDAY. SEVERE WEATHER WILL BE POSSIBLE AGAIN WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. THESE THUNDERSTORMS MAY ALSO LEAD TO ADDITIONAL FLASH FLOODING ACROSS AREAS THAT RECEIVE HEAVY RAINFALL TONIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST WEATHER INFORMATION. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT. && .TECHNICAL DISCUSSION... A NUMBER OF FACTORS WILL CONTRIBUTE TO THE SEVERE WEATHER THREAT TONIGHT. VERTICAL SHEAR FROM 0 TO 6KM AGL WILL INCREASE TO THE 40KT TO 45KT RANGE AS AN UPPER LEVEL TROUGH APPROACHES. SHEAR OF THIS MAGNITUDE IS SUFFICIENT FOR ORGANIZED CONVECTION TO FORM WITH SUPERCELLS POSSIBLE. THE HIGHEST VALUES OF SHEAR WILL BE LOCATED OVER SOUTHEASTERN NEW MEXICO...SO EXPECT THE BEST CHANCE FOR SEVERE WEATHER IN THIS AREA. THIS TROUGH WILL ALSO INCREASE LARGE-SCALE LIFT OVER THE AREA AS IT NEARS THE REGION. INSTABILITY HAS BEEN INCREASING THROUGHOUT THE DAY AS SUNSHINE HAS BEEN ABLE TO WARM THE BOUNDARY LAYER...AND DEWPOINTS REMAIN NEAR 60F DEGREES. LAPSE RATES GREATER THAN 7C/KM IN THE 700MB TO 500MB LAYER WILL ALSO CONTRIBUTE TO THE ATMOSPHERIC INSTABILITY.
In the hours before
Special weather statement, Oct 5, 10:47 PM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1047 PM CDT TUE OCT 5 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>081-258-060800- ANDREWS TX-BIG BEND AREA TX-BORDEN TX-CENTRAL LEA COUNTY NM-CRANE TX- DAVIS/APACHE MOUNTAINS AREA TX-DAWSON TX-ECTOR TX- EDDY COUNTY PLAINS NM-GAINES TX-GLASSCOCK TX-GUADALUPE MOUNTAINS TX- GUADALUPE MOUNTAINS OF EDDY COUNTY NM-HOWARD TX-LOVING TX- MARFA PLATEAU TX-MARTIN TX-MIDLAND TX-MITCHELL TX- NORTHERN LEA COUNTY NM-PECOS TX-PRESIDIO VALLEY TX-REAGAN TX- REEVES COUNTY AND UPPER TRANS PECOS TX-SCURRY TX- SOUTHERN LEA COUNTY NM-UPTON TX-VAN HORN AND HIGHWAY 54 CORRIDOR TX- WARD TX-WINKLER TX- INCLUDING THE CITIES OF...ALPINE...ANDREWS...ARTESIA...BAKERSFIELD... BIG LAKE...BIG SPRING...CARLSBAD...COLORADO CITY...CRANE... FORT DAVIS...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...KERMIT... LAJITAS...LAMESA...LOVINGTON...MARATHON...MARFA...MCCAMEY... MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS... PINE SPRINGS...PRESIDIO...RANKIN...SEMINOLE...SHEFFIELD...SNYDER... STANTON...TATUM AND VAN HORN 1047 PM CDT TUE OCT 5 2004 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 300 AM CDT(200 AM MDT) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS...ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES... GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN... SCURRY...UPTON...WARD AND WINKLER. IN SOUTHWEST TEXAS...BREWSTER...CULBERSON...JEFF DAVIS...PECOS... PRESIDIO AND REEVES. IN SOUTHEAST NEW MEXICO...EDDY AND LEA. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITY OF ALPINE... ANDREWS...ARTESIA...BAKERSFIELD...BIG LAKE...BIG SPRING...CARLSBAD... COLORADO CITY...CRANE...FORT DAVIS...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...KERMIT...LAJITAS...LAMESA...LOVINGTON...MARATHON... MARFA...MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...PINE SPRINGS...PRESIDIO...RANKIN...SEMINOLE... SHEFFIELD...SNYDER...STANTON...TATUM AND VAN HORN.
Local storm report, Oct 5, 11:47 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1147 PM CDT TUE OCT 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 25 SW CARLSBAD 32.15N 104.54W
10/05/2004 0.75 INCH EDDY NM TRAINED SPOTTER
7 MILES NORTH OF THE EDDY/CULBERSON COUNTY LINE.
0738 PM TORNADO 18 W PECOS 31.41N 103.80W
10/05/2004 REEVES TX BROADCAST MEDIA
BRIEF TOUCHDOWN.
0958 PM HAIL LOVINGTON 32.95N 103.35W
10/05/2004 0.50 INCH LEA NM OTHER FEDERAL
38 KNOT WIND AND HEAVY RAIN ACCOMPANIED MARBLE HAIL.
1005 PM HAIL 6 SE LOVINGTON 32.88N 103.28W
10/05/2004 0.88 INCH LEA NM LAW ENFORCEMENT
NICKEL HAIL BETWEEN HOBBS AND LOVINGTON AT 66 MILE MARKER
ON STATE HIGHWAY 18.
1105 PM HAIL MENTONE 31.71N 103.60W
10/05/2004 0.88 INCH LOVING TX TRAINED SPOTTER
HEAVY RAIN ACCOMPANIED HAIL.
&&
JPCThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 7:25 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 65 min |
| Oct 5, 7:34 PM CDT | Tornado Warning | MAF | Reeves | 56 min |
| Oct 5, 7:50 PM CDT | Tornado Warning | MAF | Culberson, Reeves | 40 min |
| Oct 5, 8:38 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 67 min |
| Oct 5, 9:17 PM CDT | Flash Flood Warning | MAF | Culberson | 4 hr |
| Oct 5, 9:35 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 40 min |
| Oct 5, 9:42 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 63 min |
| Oct 5, 10:16 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 59 min |
| Oct 5, 10:17 PM CDT | Severe Thunderstorm Warning | MAF | Loving | 58 min |
| Oct 5, 10:26 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 64 min |
| Oct 5, 10:36 PM CDT | Flash Flood Warning | MAF | Gaines | 4 hr |
| Oct 5, 11:11 PM CDT | Tornado Warning | MAF | Reeves | 64 min |
| Oct 5, 11:21 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 39 min |
| Oct 5, 11:35 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 55 min |
| Oct 5, 11:42 PM CDT | Flash Flood Warning | MAF | Winkler | 3 hr |
| Oct 5, 11:56 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 49 min |
| Oct 6, 12:05 AM CDT | Flash Flood Warning | MAF | Ector | 6 hr |
| Oct 6, 12:10 AM CDT | Flash Flood Warning | MAF | Dawson | 4 hr |
| Oct 6, 12:13 AM CDT | Flash Flood Warning | MAF | Andrews | 4 hr |
| Oct 6, 12:31 AM CDT | Severe Thunderstorm Warning | MAF | Ward | 59 min |
| Oct 6, 12:49 AM CDT | Flash Flood Warning | MAF | Midland | 4 hr |
| Oct 6, 1:08 AM CDT | Flash Flood Warning | MAF | Crane, Ward | 5 hr |
| Oct 6, 1:45 AM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 45 min |
| Oct 6, 1:52 AM CDT | Flash Flood Warning | MAF | Glasscock | 4 hr |
| Oct 6, 2:03 AM CDT | Flash Flood Warning | MAF | Mitchell, Scurry | 5 hr |
| Oct 6, 3:06 AM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
| Oct 6, 4:39 AM CDT | Flash Flood Warning | MAF | Terrell | 4 hr |
| Oct 6, 4:59 AM CDT | Flash Flood Warning | MAF | Midland | 4 hr |
| Oct 6, 6:44 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 61 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.